Alert archive / Wisconsin / Gale Warnings in 2023
Gale Warning 5, NWS Green Bay, WI
NWS Green Bay, WI issued this gale warning at Mar 16, 2023, 1:07 PM CDT. It took effect at Mar 17, 2023, 4:00 AM CDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 16, 2023, 1:07 PM CDT (18:07 UTC)
- In effect from
- Mar 17, 2023, 4:00 AM CDT
- Expired
- Mar 17, 2023, 3:57 PM CDT
- In force
- 12 hr
- Issued by
- NWS Green Bay, WI
The text
As transmitted.
446 WHUS73 KGRB 161807 MWWGRB URGENT - MARINE WEATHER MESSAGE National Weather Service Green Bay WI 107 PM CDT Thu Mar 16 2023 LMZ541>543-170215- /O.CAN.KGRB.SC.Y.0026.000000T0000Z-230316T2100Z/ /O.NEW.KGRB.GL.W.0005.230317T0900Z-230317T2100Z/ Rock Island Passage to Sturgeon Bay WI- Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI- 107 PM CDT Thu Mar 16 2023 ...GALE WARNING IN EFFECT FROM 4 AM TO 4 PM CDT FRIDAY... * WHAT...Northwest winds to 30 kts with gale force gusts up to 40 kts and waves 2 to 5 ft expected. * WHERE...Lake Michigan nearshore waters from Washington Island to Sheboygan. * WHEN...From 4 AM to 4 PM CDT Friday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ LMZ521-522-170215- /O.NEW.KGRB.GL.W.0005.230317T0900Z-230317T2100Z/ Green Bay south of line from Cedar River to Rock Island Passage and north of a line from Oconto WI to Little Sturgeon Bay WI- Green Bay south of line from Oconto WI to Little Sturgeon Bay WI- 107 PM CDT Thu Mar 16 2023 ...GALE WARNING IN EFFECT FROM 4 AM TO 4 PM CDT FRIDAY... * WHAT...Northwest winds 15 to 25 kts with gale force gusts up to 35 kts expected. * WHERE...Central and Southern Bay of Green Bay. * WHEN...From 4 AM to 4 PM CDT Friday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$
5 follow-up statements
918 WHUS73 KGRB 162153 MWWGRB URGENT - MARINE WEATHER MESSAGE National Weather Service Green Bay WI 453 PM CDT Thu Mar 16 2023 LMZ521-522-541>543-170400- /O.CON.KGRB.GL.W.0005.230317T0900Z-230317T2100Z/ Green Bay south of line from Cedar River to Rock Island Passage and north of a line from Oconto WI to Little Sturgeon Bay WI- Green Bay south of line from Oconto WI to Little Sturgeon Bay WI- Rock Island Passage to Sturgeon Bay WI- Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI- 453 PM CDT Thu Mar 16 2023 ...GALE WARNING REMAINS IN EFFECT FROM 4 AM TO 4 PM CDT FRIDAY... * WHAT...Northwest winds 20 to 30 kts with gale force gusts up to 40 kts expected. * WHERE...Lake Michigan nearshore waters from Washington Island to Sheboygan, and Central and Southern Bay of Green Bay. * WHEN...From 4 AM to 4 PM CDT Friday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ AK
073 WHUS73 KGRB 170218 MWWGRB URGENT - MARINE WEATHER MESSAGE National Weather Service Green Bay WI 918 PM CDT Thu Mar 16 2023 LMZ521-522-541>543-171030- /O.CON.KGRB.GL.W.0005.230317T0900Z-230317T2100Z/ Green Bay south of line from Cedar River to Rock Island Passage and north of a line from Oconto WI to Little Sturgeon Bay WI- Green Bay south of line from Oconto WI to Little Sturgeon Bay WI- Rock Island Passage to Sturgeon Bay WI- Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI- 918 PM CDT Thu Mar 16 2023 ...GALE WARNING REMAINS IN EFFECT FROM 4 AM TO 4 PM CDT FRIDAY... * WHAT...Northwest winds 20 to 30 kts with gale force gusts up to 40 kts expected. * WHERE...Lake Michigan nearshore waters from Washington Island to Sheboygan, and Central and Southern Bay of Green Bay. * WHEN...From 4 AM to 4 PM CDT Friday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ AK
920 WHUS73 KGRB 170933 MWWGRB URGENT - MARINE WEATHER MESSAGE National Weather Service Green Bay WI 433 AM CDT Fri Mar 17 2023 LMZ521-522-541>543-171745- /O.CON.KGRB.GL.W.0005.000000T0000Z-230317T2100Z/ Green Bay south of line from Cedar River to Rock Island Passage and north of a line from Oconto WI to Little Sturgeon Bay WI- Green Bay south of line from Oconto WI to Little Sturgeon Bay WI- Rock Island Passage to Sturgeon Bay WI- Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI- 433 AM CDT Fri Mar 17 2023 ...GALE WARNING REMAINS IN EFFECT UNTIL 4 PM CDT THIS AFTERNOON... * WHAT...Northwest winds 20 to 25 kts with gusts to 35 to 40 kts and waves building to 3 to 5 ft on Lake Michigan. * WHERE...Lake Michigan nearshore waters from Washington Island to Sheboygan, and Central and Southern Bay of Green Bay. * WHEN...Until 4 PM CDT this afternoon. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ Kieckbusch
669 WHUS73 KGRB 171522 MWWGRB URGENT - MARINE WEATHER MESSAGE National Weather Service Green Bay WI 1022 AM CDT Fri Mar 17 2023 LMZ521-522-541>543-172100- /O.CON.KGRB.GL.W.0005.000000T0000Z-230317T2100Z/ Green Bay south of line from Cedar River to Rock Island Passage and north of a line from Oconto WI to Little Sturgeon Bay WI- Green Bay south of line from Oconto WI to Little Sturgeon Bay WI- Rock Island Passage to Sturgeon Bay WI- Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI- 1022 AM CDT Fri Mar 17 2023 ...GALE WARNING REMAINS IN EFFECT UNTIL 4 PM CDT THIS AFTERNOON... * WHAT...West winds 20 to 30 kts with gusts up to 35 kts and waves up to 3 to 5 ft. * WHERE...Lake Michigan nearshore waters from Washington Island to Sheboygan, and Central and Southern Bay of Green Bay. * WHEN...Until 4 PM CDT this afternoon. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$
658 WHUS73 KGRB 172057 MWWGRB URGENT - MARINE WEATHER MESSAGE National Weather Service Green Bay WI 357 PM CDT Fri Mar 17 2023 LMZ521-522-541>543-180500- /O.CAN.KGRB.GL.W.0005.000000T0000Z-230317T2100Z/ /O.NEW.KGRB.SC.Y.0027.230317T2100Z-230319T0600Z/ Green Bay south of line from Cedar River to Rock Island Passage and north of a line from Oconto WI to Little Sturgeon Bay WI- Green Bay south of line from Oconto WI to Little Sturgeon Bay WI- Rock Island Passage to Sturgeon Bay WI- Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI- 357 PM CDT Fri Mar 17 2023 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 1 AM CDT SUNDAY... ...GALE WARNING IS CANCELLED... * WHAT...West to northwest winds to 30 kts and waves 2 to 4 ft on Lake Michigan nearshore waters, 2 ft or less on the bay. * WHERE...Lake Michigan nearshore waters from Washington Island to Sheboygan, and Central and Southern Bay of Green Bay. * WHEN...Until 1 AM CDT Sunday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this gale warning went out at Mar 16, 12:29 PM CDT, 38 minutes earlier.
Area forecast discussion, Mar 16, 12:29 PM CDT, 38 minutes before
Area Forecast Discussion National Weather Service Green Bay WI 1229 PM CDT Thu Mar 16 2023 Updated aviation portion for 18Z TAF issuance .SHORT TERM...Today...Tonight...and Friday Issued at 448 AM CDT Thu Mar 16 2023 Winter headlines are the main forecast concern. Winter Weather Headlines: Expected snowfall amounts continue to gradually drop off with the incoming system. The strongest forcing and best surge of moisture occurs this afternoon and early evening, when much of the area will be too warm for snow. Moderate snow is still expected over the far north (mainly Vilas County), though totals remain below winter storm criteria. Have opted to issue a long duration Winter Weather Advisory for Vilas County, which encompasses the main system snow tonight into early Friday, and lake-enhanced snows later Friday into Friday night. Could still see amounts as high as 10 inches in northwest Vilas County, though this would be over roughly a 36 hour period. The watch was cancelled for Oneida, Forest and Florence counties, where accumulations are only expected to reach 1-3 inches tonight into Friday. Strong northwest winds gusting to 30 to 35 mph will cause patchy blowing snow over far northern WI, mainly in open areas. Other Impacts: Warm air overriding the deep snow pack should lead to some fog development, especially where rain is falling this afternoon and evening. Locally dense fog will be possible, but confidence is not high enough to consider an advisory at this time. As the previous shift noted, much of the rain will likely be absorbed into the snowpack, which should mitigate flooding concerns. Some runoff from melting could cause minor urban flooding and rises on area rivers, but significant flooding is not anticipated. Increasing northwest winds late tonight into Friday may be strong enough to warrant a Gale Warning on Lake Michigan. Temperatures: High temperatures will be in the upper 30s and lower 40s today. A surge of colder air will drop lows into the upper teens and 20s tonight, and highs will only reach the 20s to around 30 on Friday. .LONG TERM...Friday Night Through Wednesday Issued at 448 AM CDT Thu Mar 16 2023 The main focus from this forecast period is the continuation of accumulating snow across the region Friday night through Saturday. Changes include an increase in QPF and snowfall amounts Friday night across Vilas County, therefore extended the Winter Weather Advisory through Saturday morning. Friday night through Saturday...Despite the surface low being over eastern Ontario/western Quebec Friday night into Saturday morning, wrap around moisture will spread across the Western Great Lakes. Combined with the prevailing northwest winds, the lake-effect snow machine will be turned on across the north. Adding to this feature, forecast soundings show deep saturation in conjunction with the DGZ, and delta Ts around 20 degrees. Although snowfall rates up to an inch per hour may be possible at times, especially in Vilas County, snowfall amounts of 1 to 3 inches are forecast in far north-central WI by Saturday morning. Therefore, extended the Winter Weather Advisory for Vilas County through Saturday morning. A couple tenths of snow is possible elsewhere through Saturday morning as the northwest winds bring scattered light snow across the rest of the forecast area. For the remainder of Saturday, moisture will continue flowing off of Lake Superior, with the added support of a mid-level closed low overhead, keeping the lake-effect snow machine on in far north-central WI. Scattered light snow showers or flurries will continue elsewhere as well. Additional snow accumulations of 1 to 2 inches is possible in far north-central WI, with little to no accumulation elsewhere. The snow will come to an end Saturday evening as the mid-level closed low departs. In addition to the snow, the northwest winds will decrease slightly Friday night, but then increase again during Saturday afternoon with gusts up to 35 mph. Some minor blowing and drifting snow is possible where the snow is falling. Much colder air will prevail Friday night into Saturday, causing low temperatures to range from the single digits to middle teens, and high temperatures to range from the low to middle 20s. The combination of the northwest winds and cold temperatures will result in chilly wind chills for this time of year with values ranging from the single digits above and below zero Friday night into Saturday morning. Rest of the extended...A broad area of high pressure moves into the region Saturday night and prevails through early next week, keeping dry conditions in the forecast. && .AVIATION...for 18Z TAF Issuance Issued at 1229 PM CDT Thu Mar 16 2023 Rain and IFR conditions will arrive across the area this afternoon as low pressure moves into northcentral Wisconsin. The rain will change to snow north of a RHI to IMT by early this evening and continue tonight with some accumulation. Further south the rain will change to snow showers and diminish overnight. Winds will shift from the south to the northwest this evening and gust to 30 knots at times late tonight into Friday. This could result in crosswind concerns at some airports and blowing snow in the north. && .GRB WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory from 7 PM this evening to 7 AM CDT Saturday for WIZ005. && SHORT TERM.....Kieckbusch LONG TERM......Kruk AVIATION.......RDM
Hazardous weather outlook, Mar 16, 4:11 AM CDT, 8 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Green Bay WI 411 AM CDT Thu Mar 16 2023 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-170915- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 411 AM CDT Thu Mar 16 2023 This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...Today and Tonight Low pressure moving through the western Great Lakes will bring rain to the area today, which will change to snow from west to east tonight. The rain will cause some melting of the snow and may produce minor street flooding in urban areas, along with rising river levels. Snow accumulations are expected across northern Wisconsin, with the most significant accumulations occurring in Vilas County. North to northwest winds will gust to 30 to 40 mph late tonight, resulting in patchy blowing snow across far northern Wisconsin. Hazardous travel conditions should be anticipated in northern Wisconsin tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Lake-enhanced snow will continue across far northern Wisconsin Friday through Saturday, especially in Vilas County. Gusty northwest winds will also produce patchy blowing snow in far northern Wisconsin, especially on Friday. Locally hazardous travel conditions will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight. LMZ521-522-541>543-170915- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 411 AM CDT Thu Mar 16 2023 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...Today and Tonight Northwest winds may gust to gale force on Lake Michigan late tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Gale force gusts from the northwest will be possible on Friday. Kieckbusch/Kruk
The office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 16, 3:58 AM CDT | Winter Weather Advisory | GRB | Vilas | 57 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.